New York, 2010

Flooding in New York, August 22 to 23, 2010

August 22 to 23, 2010 · NWS BTV · 2 events in 2 counties and zones

A slow moving low pressure system moved from the eastern Great Lakes region across southern New York on the 22nd and 23rd, and interacted with very moist air across the portions of St. Lawrence and Franklin counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A slow moving low pressure system moved from the eastern Great Lakes region across southern New York on the 22nd and 23rd, and interacted with very moist air across the portions of St. Lawrence and Franklin counties. Widespread moderate to heavy rainfall developed by midday on the 22nd, and continued through the afternoon and evening. Widespread rainfall of 2 to 4 inches with localized 4 to 7 inches of rainfall caused flooding the night of August 22nd into the morning of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 22, 8:56 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 8:56 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
956 PM EDT SUN AUG 22 2010

.SYNOPSIS...
.AN AREA OF LOW PRESSURE WILL SLOWLY MOVE ACROSS SOUTHERN NEW YORK
OVERNIGHT. RAIN SPREADING NORTH OF THE LOW PRESSURE AREA ACROSS
VERMONT AND NORTHERN NEW YORK WILL CONTINUE OVERNIGHT AND MONDAY
MORNING...THEN BEGIN TO TAPER OFF LATE MONDAY AND MONDAY NIGHT.
RAINFALL COULD BE HEAVY AT TIMES...ESPECIALLY IN THE EASTERN
SLOPES OF THE ADIRONDACKS AND GREEN MOUNTAINS. THE WEATHER WILL
REMAIN UNSETTLED THROUGH MIDWEEK...THEN TURN WARM AND DRY HEADING
INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 955 PM EDT SUNDAY...COMPOSITE RADAR LOOP SHOWING THE
HEAVIEST RAINFALL ACROSS THE SAINT LAWRENCE VALLEY AND THE
ADIRONDACKS IN NORTHERN NEW YORK AT THIS TIME. THIS IS IN GOOD
AGREEMENT WITH THE 18Z GFS MODEL RUN WHICH SHOWS THE HEAVIEST
RAINFALL OVERNIGHT WILL BE IN THESE AREAS. FURTHER EAST...VAD WIND
PROFILES AND SURFACE WINDS SHOWING STRONG DOWNSLOPE FLOW OFF THE
WESTERN SLOPES OF THE GREEN MOUNTAINS...WHICH HAS RESULTED IN
LIGHTER RAINFALL AMOUNTS IN THESE AREAS. LATEST SURFACE DATA
SHOWING A LOW PRESSURE AREA ALONG THE BORDER OF NEW YORK AND
NORTHEAST PENNSYLVANIA BEGINNING TO FILL AS A SECONDARY LOW
PRESSURE AREA DEVELOPS ALONG THE NEW JERSEY COAST OVERNIGHT. 18Z
GFS MODEL RUN ALSO SHOWS THIS REDEVELOPMENT AND LOOKS GOOD.
PREVIOUSLY ISSUED ZONE FORECAST STILL LOOKS GOOD...SO NO UPDATES
WILL BE ISSUED.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 330 PM EDT SUNDAY...SURFACE LOW MOVES SLOWLY SOUTHEAST
MONDAY...AND WITH FLOW AROUND LOW REPLENISHING MOISTURE AND
GENERATING EASTERLY DEEP LAYER FLOW ACROSS NEW ENGLAND.
ANOMOLOUSLY HIGH PWATS AND EASTERLY 850 MB WINDS CONTINUE THROUGH
MONDAY...WITH BOTH RUNNING 2-3 STANDARD DEVIATIONS ABOVE
NORMAL.THIS WILL CONTRIBUTE TO HEAVY RAINFALL IN EASTWARD FACING
UPSLOPE AREAS OF EASTERN NEW YORK AND SOUTHERN VERMONT. BY LATE
IN DAY MONDAY SURFACE LOW MOVES FAR ENOUGH SOUTH AND EAST FOR
PRECIP TO BEGIN TO SHUT DOWN...BUT MODELS BEGIN TO DIVERGE ON
TIMING. ECMWF/NAM SOLUTION KEEPS PRECIP IN THROUGH
MONDAY...TAPERING OFF MONDAY NIGHT...WHILE GFS QUICKER TO END.
TRIED TO TREND TOWARD NAM/ECMWF SOLUTIONS...WHICH HAVE HAD A
BETTER HANDLE ON THIS SYSTEM THROUGH THE WEEKEND.

CUTOFF UPPER LOW REMAINS NEAR DELMARVA THROUGH TUESDAY
NIGHT...THEN BEGINS TO LIFT NORTHEAST. SURAFCE LOW MOVING
NORTHEAST AHEAD OF THE UPPER LOW REMAINS NEAR THE FORECAST AREA.
CAN'T QUITE GET RID OF PRECIP ENTIRELY IN THE SHORT TERM WITH LOW
CHC POPS CONTINUING IN SOUTH VERMONT DUE TO PROXIMITY OF LOW.

GENERALLY CLOUDY AND COOL...AND UNDERCUT GMOS TEMP GUIDANCE BY
BLENDING WITH SREF TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 330 PM EDT SUNDAY...LATEST MODELS HAVE THE UPPER LEVEL LOW
FROM THE PREVIOUS SYSTEM BECOME AN OPEN WAVE AND BEGIN TO MOVE
OFF THE NE COAST THRU WED...HOWEVER UPPER LEVEL VORTICITY AND MID
LEVEL MOSTURE WILL LINGER...RESULTING IN CHANCE POPS...MAINLY
OVER SERN VT. IF ANYTHING...THIS WILL KEEP SOME CLOUDS AROUND FOR
LONGER...LIMITING HIGH TEMPS TO SLIGHTLY BELOW NORMAL ACROSS SERN
VT. THEREFORE HAVE ADJUSTED TEMPS DOWN SLIGHTLY FROM GUIDANCE. A
WEAK SURFACE RIDGE MAY HELP TO LIMIT PRECIP OVER REMAINER OF CWA.

MODELS ARE IN GOOD AGREEMENT IN HAVING ANOTHER WAVE AND 500MB VORT
MAX DIG DOWN ACROSS THE REGION THURS AFTN...ALONG WITH ASSOC
SURFACE COLD FRONT. THE WEAKENING TAIL END OF THIS FRONT PASSES
ACROSS THE REGION QUICKLY THURS WITH LIMITED QPF...AND MAINLY OVER
THE NORTHERN PORTIONS OF THE FORECAST AREA.

TEMPS WILL DROP OFF POST FRONT UNDER NWLY FLOW...CAUSING FRIDAY TO
BE SEVERAL DEGREES BELOW NORMAL...HOWEVER HIGH PRESSURE WILL QUICKLY
BUILD IN FROM THE SW ALLOWING FOR MOSTLY SUNNY SKIES AND DRY CONDS
FRIDAY THRU THE REMAINDER PRD. UNDER THESE CLEAR SKIES...OVERNIGHT
LOWS WILL ALSO BE BELOW NORMAL BUT DAYTIME HIGHS WILL QUICKLY
RECOVER WITH A WARMING TREND INTO THE WEEKEND AS THE HIGH PRESSURE
SETTLES OVER THE AREA.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...A LOW PRESSURE AREA ALONG THE NEW YORK NORTHEAST
PENNSYLVANIA BORDER AT 00Z MONDAY WILL WEAKEN AND REDEVELOP ALONG THE
NEW JERSEY COAST OVERNIGHT. CONDITIONS WILL VARY AROUND THE REGION
OVERNIGHT FROM VFR TO MVFR TO IFR/LIFR. EAST TO SOUTHEAST
DOWNSLOPE WINDS OFF THE GREEN MOUNTAINS WILL HELP TO KEEP CEILINGS
IN THE VFR CATEGORY ACROSS WESTERN VERMONT AND THE CHAMPLAIN VALLEY.
DURING THE DAY ON MONDAY...LATEST 18Z MODEL GUIDANCE SHOWING A
RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWEST FROM THE CANADIAN
MARITIMES. THIS IN COMBINATION WITH SECONDARY LOW PRESSURE
DEVELOPING OFF THE NEW JERSEY COAST OVERNIGHT WILL HELP TO
SUPPRESS RAIN TO THE SOUTH DURING THE DAYLIGHT HOURS ON MONDAY.
BUFKIT FORECAST SOUNDINGS SHOWING VFR CEILINGS ACROSS THE REGION
DURING THE DAYLIGHT HOURS ON MONDAY.

00Z TUESDAY THROUGH FRIDAY...MVFR WITH LOCALIZED IFR CONDITIONS
POSSIBLE MONDAY NIGHT WITH GRADUAL IMPROVEMENT. NARROW RIDGE AXIS
SHOULD BRING PERIOD OF VFR CONDITIONS TUES/WED WITH PARTIAL
CLEARING. COLD FRONT APPROACHING FROM THE WEST WILL BRING
SCATTERED RAIN SHOWERS WEDNESDAY NIGHT INTO THURSDAY MORNING
BEFORE CLEARING/VFR CONDITIONS RETURN FOR THE BALANCE OF THURSDAY.
NW WINDS MAY GUSTY BEHIND THE FRONT ON THURSDAY /15-25 KTS/.

&&

.HYDROLOGY...
AS OF 330 PM EDT SUNDAY...HEAVIEST PRECIPITATION FALLING IN AREA
THAT CAN HANDLE MORE RAINFALL THAN MOST IN OUR AREA...THE
NORTHERN ADIRONDACKS. THIS AREA CAN ABSORB QUITE A BIT OF
RAINFALL INTO LAKES AND BOGS...AND EXTENDED TIME PERIOD WORKING
IN OUR FAVOR. HOWEVER AS RAIN AREA SHIFTS EAST...THREAT AREA WILL
SHIFT TO EASTERN ESSEX COUNTY NY AS WELL AS EASTERN SLOPES OF
SOUTHERN VERMONT WHERE STEEPER TERRAIN WILL RESPOND MORE QUICKLY
TO HEAVY RAINFALL. OFFSETTING FACTOR IS ANTECEDENT CONDITIONS
HAVE BEEN VERY DRY IN THESE AREAS LEADING UP TO THIS EVENT...AND
MAINSTEM RIVER FLOODING NOT AS LIKELY WITH PLENTY OF STORAGE
AVAILABLE IN MAIN RIVER CHANNELS. BIGGER THREAT FROM SMALLER
CREEKS AND STREAMS EXCEEDING THEIR BANKS...AND POSSIBILITY OF
DITCHES AND LOW LYING AREAS BECOMING INUNDATED. WILL CONTINUE
FLOOD WATCH...AS TONIGHT INTO MONDAY MORNING IS TIMING OF
GREATEST CONCERN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH MONDAY EVENING FOR VTZ009>012-018-019.
NY...FLOOD WATCH THROUGH MONDAY EVENING FOR NYZ029>031-034-035.

&&

SYNOPSIS...HANSON
NEAR TERM...WGH
SHORT TERM...HANSON
LONG TERM...BANACOS
AVIATION...WGH/SLW
HYDROLOGY...HANSON
Hazardous weather outlook, Aug 22, 3:14 AM EST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
414 AM EDT SUN AUG 22 2010

NYZ029>031-034-035-VTZ009>012-018-019-230815-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
414 AM EDT SUN AUG 22 2010

...FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ026>028-087-VTZ001>008-016-017-230815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
414 AM EDT SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND DURING
SUNDAY NIGHT. AT THIS TIME...IT APPEARS THE HEAVIEST RAIN WILL BE
FOCUSED ACROSS THE NORTHERN ADIRONDACKS AND SOUTH-CENTRAL
VERMONT...SO ADJACENT AREAS ARE NOT INCLUDED IN THE FLOOD WATCH.
BASIN AVERAGED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
ACROSS THE AREA BY MONDAY MORNING...AND MAY STILL YIELD SOME POOR
DRAINAGE OR MINOR FIELD FLOODING ACROSS CENTRAL AND NORTHERN
VERMONT AND THE ST. LAWRENCE VALLEY OF NEW YORK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, St. Lawrence

When
August 22, 11:00 PM EST to August 23, 10:00 AM EST
Where
St. Lawrence County, 2 mi NE of Stockholm Center to 8 mi NNE of Red Mills
Cause
Heavy Rain
Property damage
$40,000
Reported by
Newspaper
Coordinates
44.770, -74.791

Numerous roads were closed in Stockholm, Potsdam, Norwood, and Ogdensburg New York. The worst damage was on County Rte 47 in Stockholm, between State Routes 11 and 11B, where the road side and guard rail was washed away.

Flood, Franklin

When
August 22, 11:00 PM EST to August 23, 8:00 AM EST
Where
Franklin County, 8 mi NNE of St Regis Falls to Santa Clara
Cause
Heavy Rain
Property damage
$60,000
Reported by
Newspaper
Coordinates
44.777, -74.468

A reported seven inches of rain flooded roads and some buildings in and around St. Regis Falls NY. Local dirt roads sustained washouts and had to be repaired. In the hamlet of St. Regis Falls, a building housing the Waverly town office and a medical clinic was flooded by four to six inches of water, and water flooded St. Regis Falls Volunteer Fire and Rescue Department.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253570, 253681.